Hail, Tompkins
- When
- July 6, 3:18 PM EST
- Where
- Tompkins County, 0.86 mi NW of Mc Kinneys Pt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.490, -76.490
Scattered thunderstorms developed in a warm and humid airmass as an upper level trough passed through the region. Cooling temperatures aloft caused a few of the storms to produce large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Scattered thunderstorms developed in a warm and humid airmass as an upper level trough passed through the region. Cooling temperatures aloft caused a few of the storms to produce large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 6, 1:43 PM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 243 PM EDT FRI JUL 6 2007 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL LIFT AWAY FROM THE AREA TONIGHT...CAUSING THUNDERSTORM ACTIVITY TO DIMINISH THIS EVENING. THE STORM TRACK IS EXPECTED TO REMAIN PRIMARILY NORTH OF THE AREA THIS WEEKEND...WITH WESTERLY FLOW BRINGING WARMING TEMPERATURES TO THE REGION. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY PRIMARILY FROM THE WESTERN MOHAWK VALLEY NORTH. BY SUNDAY AND MONDAY...HIGH TEMPERATURES ARE EXPECTED TO REACH 90 DEGREES. A COLD FRONT WILL PUSH THROUGH THE REGION MONDAY...BRINGING SHOWERS AND THUNDERSTORMS TO THE REGION...FOLLOWED BY COOLER TEMPERATURES FOR MID WEEK. && .NEAR TERM /THROUGH TONIGHT/... THUNDERSTORM ACTIVITY HAS DEVELOPED ACROSS THE CWA THIS AFTERNOON...BUT HAS NOT BEEN PARTICULARLY INTENSE. CAPE VALUES HAVE IMPROVED SOMEWHAT OVER A DAY AGO...BUT THE SHEAR IS QUITE WEAK...LESS THAN 20KTS IN THE 0-6KM LAYER. SO...THIS PULSE ACTIVITY SHOULD CONTINUE THROUGH THE AFTERNOON...WITH AN ISOLATED SEVERE STORM POSSIBLE. AM KEEPING TABS ON A CONVECTIVE LINE NOW NORTH OF LAKE ONTARIO THAT SHOWS IMPROVED ORGANIZATION. HOWEVER...THIS LIKE WOULD NOT REACH THE NORTHERN ZONES UNTIL AROUND 5PM BASED ON ITS CURRENT MOVEMENT...AND WITH THE CURRENT ENVIRONMENT...FEEL THAT ITS CHANCES FOR SURVIVAL ARE LIMITED. TONIGHT...PULSE ACTIVITY WILL DIMINISH WITH PCLOUDY SKIES EXPECTED. OVERNIGHT...A BAROCLINIC ZONE WILL SOLIDIFY OVER THE NORTHERN GREAT LAKES...WITH OPERATIONAL MODELS SUGGESTING A COINCIDENT AREA OF PRECIP FORMING...BUT REMAINING WELL NORTHWEST OF THE AREA. COULD SEE A FEW PATCHES OF FOG OVERNIGHT...BUT WITH SURFACE DEWPOINTS LOWER THAN TODAY...AND DROPPING SOME OVERNIGHT...DONT SEE COVERAGE BEING NEARLY AS HIGH AS OVER THE PAST TWO NIGHTS. && .SHORT TERM /SATURDAY THROUGH MONDAY/... ON SATURDAY...THE BAROCLINIC ZONE TIGHTENS NORTH OF THE CWA WITH WEAK RIPPLES OF ENERGY MOVING SOUTHEAST IN THE NORTHWEST FLOW ALOFT. BY AFTERNOON...IT APPEARS THAT THIS BOUNDARY MAY BE CLOSE ENOUGH TO AREAS NORTH AND EAST OF AN ITH-BGM-MSV LINE TO BRING AN AFTERNOON SHOWER OR STORM. CAPE LOOKS QUITE LIMITED...SO FEEL THE SEVERE THREAT WILL BE MINIMAL. TEMPS WILL BE A LITTLE WARMER THAN TODAY...REACHING THE L80S WITH T850 BETWEEN 12-14C. SATURDAY NIGHT...THE FLOW ALOFT WILL CONTINUE TO BACK AS ENERGY DROPS INTO THE WESTERN GREAT LAKES. THIS SHOULD HELP PUSH THE TSRA/SHRA ACTIVITY FURTHER NORTH AND EAST...ALTHOUGH AN ISOLATED SHRA/TSRA CANT BE RULED OUT OVER NORTHEASTERN AREAS. LOWS WILL BE PRETTY MILD...NOT DROPPING MUCH BELOW 60. ON SUNDAY...EXPECT TSRA/SHRA ACTIVITY TO REMAIN NORTH OF THE AREA...WITH WESTERLY FLOW ALOFT BRINGING MUCH WARMER AIR INTO THE REGION. T850 RISES TO ABOUT +18C. THIS SHOULD ALLOW HIGHS TO REACH NEAR OR JUST ABOVE 90. WITH DEWPOINTS IN THE L60S...HEAT INDICES SHOULD REMAIN AT OR BELOW 95F...BELOW THE ADVISORY CRITERIA OF 100F. SUNDAY NIGHT WILL BE AN EVEN WARMER ONE...WITH LOWS ONLY FALLING INTO THE 60S. LOW PRESSURE IS FORECAST TO DEVELOP ALONG THE BAROCLINIC ZONE TO OUR NORTH IN RESPONSE TO MORE SIGNIFICANT SHORTWAVE ENERGY ROTATING AROUND THE HUDSON BAY LOW. THE COLD FRONT ASSOCIATED WITH THIS LOW WILL PUSH TOWARDS THE CWA DURING THE NIGHT...AND MAY BRING SHRA/TSRA TO THE NORTHWESTERN ZONES BEFORE MORNING. MONDAY WILL LIKELY SEE SHRA/TSRA AS THE AFOREMENTIONED COLD FRONT MOVES THROUGH THE AREA. WE SHOULD STILL MANAGE TO SEE HIGHS NEAR 90 /ESPECIALLY OVER SOUTHEASTERN AREAS/ IF THE CURRENT FRONTAL TIMING IS CORRECT AS T850 IS PROGGED TO WARM FURTHER...TO +19C. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... NOT A LOT OF CHGS TO ONGOING FCST. STILL CONTINUE CHC FOR SHRAS/TSRAS EACH PERIOD AS FRONTAL BOUNDARY PROGGED TO STALL OUT OVER FA EARLY IN THE PD. BEST CHC FOR PCPN WILL BE THURSDAY/THURSDAY NIGHT AHEAD OF EXPECTED CDFNT. EAST COAST TROF BASICALLY REMAINS AS 590 HIGH REMAINS LOCKED IN ACRS THE WEST. HARD-TO-TIME S/WAVES GIVES US CHC POPS EACH DAY. TEMPS EXPECTED TO AVG NR NORMAL ACROSS FA. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR AT MOST TERMINALS THRU 18Z SATURDAY WITH SCTD CLDS AT MOST TERMINALS THIS AFTERNOON. OCNL BKN CIGS ARND 4KFT IN VICINITY OF THUNDER. CONVECTIVE COVERAGE LIMITED ENUF TO KEEP OUT OF TAFS. WINDS GNRLY OUT OF THE W-NW FROM 5-10KTS DIMINISHING AFTER SUNSET. WINDS NR CALM AT KELM WITH MVFR VSBYS AFTER 07Z...ALONG WITH OCNL IFR RESTRICTIONS IN BR. MVFR POSSIBLE AT KITH/KBGM EARLY MORNING SATURDAY. CUMULUS TO DEVELOP ONCE AGAIN AFTER 14Z WITH CLD BASE ARND 4KFT. SATURDAY/SUNDAY SHOULD BE VFR OUTSIDE OF POTENTIAL MORNING FOG AT ELM. MORNING IFR FOG AT ELM AGAIN POSSIBLE MONDAY MORNING. SOME SHRA/TSRA COULD BRING OCNL RESTRICTIONS STARTING MONDAY CONTINUING OFF AND ON INTO WEDNESDAY. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JMA NEAR TERM...JMA SHORT TERM...JMA LONG TERM...PVB AVIATION...PVB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 139 PM EDT FRI JUL 6 2007 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-071745- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 139 PM EDT FRI JUL 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS AFTERNOON. THE GREATEST COVERAGE OF STORMS WILL BE ALONG AND EAST OF THE INTERSTATE 81 CORRIDOR. SOME OF THESE STORMS MAY PRODUCE STRONG WINDS AND SMALL HAIL. STORMS WILL TAPER OFF THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY TEMPERATURES WILL WARM TO NEAR 90 BOTH SUNDAY AND MONDAY. THESE TEMPERATURES...COMBINED WITH INCREASING HUMIDITY WILL RAISE HEAT INDICES INTO THE MID 90S. WHILE THESE VALUES WOULD NOT REQUIRE A HEAT ADVISORY...THOSE SENSITIVE TO EXCESSIVE HEAT SHOULD STAY TUNED FOR LATER FORECASTS IN CASE HIGHER TEMPERATURES ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. ARNOTT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1243 PM EDT FRI JUL 6 2007 NYZ057-061730- DELAWARE NY- 1243 PM EDT FRI JUL 6 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR HOBART...AND MOVING EAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HOBART AT 1255 PM EDT... STAMFORD AT 100 PM EDT... ROXBURY AT 115 PM EDT...
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 208 PM EDT FRI JUL 6 2007 NYZ046-061900- OTSEGO NY- 208 PM EDT FRI JUL 6 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR MIDDLEFIELD...AND MOVING SOUTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING BRIEF, HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 35 MPH. * THE STRONG THUNDERSTORM WILL REMAIN NEAR... RURAL EASTERN OTSEGO COUNTY THROUGH 230 PM EDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 329 PM EDT FRI JUL 6 2007 NYZ016-025-062000- SENECA NY-TOMPKINS NY- 329 PM EDT FRI JUL 6 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR INTERLAKEN...AND MOVING SOUTHEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... COVERT AND LAKE RIDGE AT 335 PM EDT... TRUMANSBURG AND PERRY CITY AT 340 PM EDT... TAUGHANNOCK FALLS AND WILLOW CREEK AT 345 PM EDT... MYERS AT 350 PM EDT... NORTHWEST ITHACA AND WEST GROTON AT 355 PM EDT... LANSING AND ITHACA TOMPKINS ARPT AT 400 PM EDT... IF ON OR NEAR CAYUGA LAKE...SEEK SHELTER NOW. GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 342 PM EDT FRI JUL 6 2007 NYZ057-062-062045- DELAWARE NY-SULLIVAN NY- 342 PM EDT FRI JUL 6 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR CORBETT...AND MOVING SOUTHEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ROCKLAND AND ROSCOE AT 350 PM EDT... JOSCELYN AND LEWBEACH AT 355 PM EDT... PARKSTON AND LIVINGSTON MANOR AT 405 PM EDT... DEBRUCE AND ANDERSON AT 410 PM EDT... WILLOWEMOC AT 415 PM EDT... ADEN AND BRADLEY AT 420 PM EDT... NEVERSINK AND LOCH SHELDRAKE AT 425 PM EDT... GRAHAMSVILLE AND HASBROUCK AT 430 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. ARNOTT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 348 PM EDT FRI JUL 6 2007 PAZ044-072-062030- LACKAWANNA PA-WAYNE PA- 348 PM EDT FRI JUL 6 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM WAS LOCATED NEAR TOMPKINSVILLE...AND MOVING SOUTHEAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... RICHMONDALE AT 355 PM EDT... CARBONDALE AND SIMPSON AT 400 PM EDT... ARCHBALD AND WINTON AT 405 PM EDT... WAYMART AT 410 PM EDT... CORTEZ AT 415 PM EDT... SOUTH CANAAN AT 420 PM EDT... LAKE ARIEL AND TRESSLARVILLE AT 425 PM EDT... HEADLEY AT 430 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. ARNOTT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 400 PM EDT FRI JUL 6 2007 NYZ025-044-062045- CORTLAND NY-TOMPKINS NY- 400 PM EDT FRI JUL 6 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR TAUGHANNOCK FALLS...AND MOVING SOUTHEAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... LANSING AT 405 PM EDT... ITHACA TOMPKINS ARPT AND NORTHEAST ITHACA AT 410 PM EDT... WEST DRYDEN AND PERUVILLE AT 415 PM EDT... FREEVILLE AND ETNA AT 420 PM EDT... MC LEAN AND NUBIA AT 425 PM EDT... DRYDEN AND WEST SLATERVILLE AT 430 PM EDT... SLATERVILLE SPGS AND SOUTH CORTLAND AT 435 PM EDT... CAROLINE AT 440 PM EDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
The Binghamton radar (KBGM), 53 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46539, 46540, 46541.